New Jersey, 2003

Flash Flood in New Jersey, August 5, 2003

August 5, 2003 · NWS PHI · 1 event in 1 county or zone

Thunderstorms with very heavy rain caused small stream and poor drainage flooding in the northeast part of Somerset County. Doppler Radar Storm total estimates were between 2 and 4 inches with the highest amounts in Watchung Borough.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms with very heavy rain caused small stream and poor drainage flooding in the northeast part of Somerset County. Doppler Radar Storm total estimates were between 2 and 4 inches with the highest amounts in Watchung Borough. The worst reported flooding was in northern parts of Bound Brook Borough as both the Middle and Bound Brooks flooded. About 75 children from two day care centers were evacuated after the Middle Brook flooded. They were transported unharmed to Bound Brook High School. About ten roadways in Bound Brook were closed because of flooding including Main Street. Some lanes of U.S. Route 22 were also closed. Businesses and basements were flooded. Elsewhere in Somerset County, U.S. Route 22 was badly flooded in North Plainfield and Watchung Boroughs and there were several lane closures on Interstate 287 in Franklin Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 5, 1:50 PM EST, 10 minutes earlier.

Area forecast discussion, Aug 5, 1:50 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
250 PM EDT TUE AUG 5 2003

THE UPPER TROUGH IS NOW COVERING THE FCST AREA...EMBEDDED SHORT
WAVES WITHIN THE TROUGH WILL BE TRIGGERS FOR PCPN. WHEN THEY MOVE
THROUGH DURING THE DAYLIGHT HOURS...THE HEATING OF THE DAY WILL
ALLOW ANY DVLPG PCPN TO BE MORE WIDESPREAD THEN WHEN THE SAME
SITUATION HAPPENS AT NIGHT.

THE DIFFICULT PART OF THE FCST IS TIMING THE SHORT WAVES. THE ETA
AND AVN HAVE DIFFERENT TIMING THROUGH THE FCST PERIOD. THEREFORE...I
WILL ONLY TRY TO TIME THE PCPN EARLY IN THE PERIOD AND EMPHASIZE THE
DIURNAL NATURE OF THE PCPN. POPS WILL GENERALLY REFLECT GUIDANCE.

TO ALL SURROUNDING OFFICES...THANKS FOR YOUR COOR.

LONG RANGE...THE PATTERN CONTINUES. HOWEVER...BY TUE...THE UPPER
TROUGH LOOKS TO WEAKEN AND FLATTEN OUT ENOUGH TO LEAVE PCPN OUT FOR
NOW...ALTHOUGH ISOLATED CNVCTN REMAINS PSBL.

FCSTID =    9
MPO   66  77  64  80 /  80  50  40  40
ABE   68  83  65  85 /  70  60  50  40
RDG   68  83  65  85 /  70  50  50  40
PHL   70  85  72  87 /  50  50  50  40
12N   69  81  66  84 /  80  60  60  50
SMQ   68  84  67  86 /  70  60  70  40
TTN   69  86  70  86 /  60  60  60  40
MIV   69  85  70  87 /  40  50  50  40
ACY   72  82  72  85 /  40  60  60  40
ILG   70  85  72  87 /  40  50  50  40
DOV   70  85  71  87 /  40  40  40  40
GED   71  86  71  87 /  50  40  40  40
ESN   71  84  72  87 /  40  30  30  40

.PHI...
DE...NONE.
MD...NONE.
NJ...FLOOD WATCH FOR THIS EVENING FOR ZONES NJZ001...NJZ007>008.
PA...FLOOD WATCH FOR THIS EVENING FOR ZONES PAZ054>055...PAZ061>062.
MARINE...NONE (SCA DISCONTINUED).

RNS
Hazardous weather outlook, Aug 5, 5:24 AM EST, 8 hours 36 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-051115-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
420 AM EDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

A FLOOD WATCH HAS BEEN ISSUED FOR THE LEHIGH VALLEY...THE POCONO
MOUNTAINS AND NORTHWEST NEW JERSEY.
THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE
AREA.
BIGGEST THREATS ARE EXCESSIVE RAINFALL AND LARGE HAIL ALTHOUGH GUSTY
WINDS BELOW 45 MPH CAN BRING DOWN SOME TREES WITH THE WET GROUND.
THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE COAST.

.DAYS TWO THROUGH SEVEN...

THE THREAT FOR SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS EXISTS
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WN

In the hours before

Special weather statement, Aug 5, 10:20 AM EST, 3 hours 40 minutes before
DEZ002>004-MDZ012-015-019-020-051700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1120 AM EDT TUE AUG 5 2003

...THUNDERSTORMS MOVING ACROSS THE DELMARVA...

AN AREA OF THUNDERSTORMS...SOME WITH WIND GUSTS TO 35 MPH...WILL MOVE
ACROSS PORTIONS OF DELAWARE AND THE NORTHERN MARYLAND EASTERN SHORE
FROM SOUTHWEST TO NORTHEAST LATE THIS MORNING AND EARLY THIS
AFTERNOON. THE STRONGEST STORMS HAVE FREQUENT CLOUD TO GROUND
LIGHTNING AND VERY HEAVY DOWNPOURS IN ADDITION TO GUSTY WINDS. ANY
LIGHTNING IS POTENTIALLY DEADLY...AND THE DOWNPOURS COULD CAUSE SOME
PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE AREAS.

MPD
Special weather statement, Aug 5, 11:25 AM EST, 2 hours 35 minutes before
DEZ001>004-MDZ008-012-015-019-020-051800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1225 PM EDT TUE AUG 5 2003

...THUNDERSTORMS MOVING ACROSS THE DELMARVA...

AN AREA OF THUNDERSTORMS...SOME WITH WIND GUSTS OF 25 TO 35 MPH...
WILL MOVE ACROSS PORTIONS OF DELAWARE AND THE NORTHERN MARYLAND
EASTERN SHORE FROM SOUTHWEST TO NORTHEAST EARLY THIS AFTERNOON.
THE STRONGEST STORMS HAVE FREQUENT CLOUD TO GROUND LIGHTNING AND
VERY HEAVY DOWNPOURS IN ADDITION TO GUSTY WINDS. ANY LIGHTNING IS
POTENTIALLY DEADLY...AND THE DOWNPOURS COULD CAUSE SOME PONDING OF
WATER ON ROADWAYS AND POOR DRAINAGE AREAS.

MPD
Special weather statement, Aug 5, 12:44 PM EST, 1 hour 16 minutes before
DEZ001-MDZ008-PAZ060-067-051915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
144 PM EDT TUE AUG 5 2003

...STRONG THUNDERSTORM NORTHEAST MARYLAND...

AT 140 PM RADAR WAS TRACKING AN INTENSIFYING THUNDERSTORM OVER
HARFORD COUNTY IN NORTHEAST MARYLAND. THIS STORM HAS SHOW AN
INCREASE IN INTENSITY OVER THE PAST 15 MINUTES AND WAS MOVING TO THE
NORTH AT 25 TO 30 MPH.

ON ITS PRESENT MOVEMENT...THE THUNDERSTORM WILL SKIRT THE WESTERN
BORDER OF CECIL COUNTY MARYLAND AND THE EXTREME SOUTHWEST PART OF
CHESTER COUNTY.

TORRENTIAL RAIN...FREQUENT LIGHTNING AND POSSIBLE WIND GUSTS OF 35
TO 40 MPH ARE POSSIBLE.

EBERWINE

The radar

The Philadelphia radar (KDIX), 71 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Somerset

When
August 5, 2:00 PM EST to 4:00 PM EST
Where
Somerset County, Northeast Portion
Reported by
NEWSPAPER
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333131.